Alert archive / Michigan / Small Craft Advisories in 2018
Small Craft Advisory 3, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Jan 9, 2018, 3:36 PM EST. It took effect at Jan 10, 2018, 1:00 AM EST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2018, 3:36 PM EST (20:36 UTC)
- In effect from
- Jan 10, 2018, 1:00 AM EST
- Expired
- Jan 11, 2018, 3:23 AM EST
- In force
- 26 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
851 WHUS73 KAPX 092036 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 336 PM EST Tue Jan 9 2018 LMZ344>346-100445- /O.NEW.KAPX.SC.Y.0003.180110T0600Z-180111T1100Z/ Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 336 PM EST Tue Jan 9 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 6 AM EST THURSDAY... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect from 1 AM Wednesday to 6 AM EST Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
6 follow-up statements
446 WHUS73 KAPX 100311 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1011 PM EST Tue Jan 9 2018 LMZ344>346-101115- /O.CON.KAPX.SC.Y.0003.180110T0600Z-180111T1100Z/ Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1011 PM EST Tue Jan 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY... A Small Craft Advisory remains in effect until 6 AM EST Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
294 WHUS73 KAPX 100817 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 317 AM EST Wed Jan 10 2018 LMZ323-342-101700- /O.EXA.KAPX.SC.Y.0003.000000T0000Z-180111T1100Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay- 317 AM EST Wed Jan 10 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 6 AM EST Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LMZ344>346-101700- /O.CON.KAPX.SC.Y.0003.000000T0000Z-180111T1100Z/ Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 317 AM EST Wed Jan 10 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY... A Small Craft Advisory remains in effect until 6 AM EST Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
883 WHUS73 KAPX 101558 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1058 AM EST Wed Jan 10 2018 LMZ323-342-344>346-110000- /O.CON.KAPX.SC.Y.0003.000000T0000Z-180111T1100Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1058 AM EST Wed Jan 10 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY... A Small Craft Advisory remains in effect until 6 AM EST Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
112 WHUS73 KAPX 102043 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 343 PM EST Wed Jan 10 2018 LMZ323-342-344>346-110445- /O.EXT.KAPX.SC.Y.0003.000000T0000Z-180112T0900Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 343 PM EST Wed Jan 10 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST FRIDAY... THE Small Craft Advisory IS NOW IN EFFECT until 4 AM EST Friday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
548 WHUS73 KAPX 110336 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1036 PM EST Wed Jan 10 2018 LMZ323-342-344>346-111145- /O.CON.KAPX.SC.Y.0003.000000T0000Z-180112T0900Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1036 PM EST Wed Jan 10 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... A Small Craft Advisory remains in effect until 4 AM EST Friday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
985 WHUS73 KAPX 110823 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 323 AM EST Thu Jan 11 2018 LMZ323-342-344>346-111630- /O.UPG.KAPX.SC.Y.0003.000000T0000Z-180112T0900Z/ /O.NEW.KAPX.GL.W.0003.180112T0000Z-180112T1800Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 323 AM EST Thu Jan 11 2018 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... The National Weather Service in Gaylord has issued A Gale Warning...which is in effect from 7 PM this evening to 1 PM EST Friday. THE Small Craft Advisory IS NO LONGER IN EFFECT. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LHZ347>349-111630- /O.NEW.KAPX.GL.W.0003.180112T0600Z-180112T1800Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 323 AM EST Thu Jan 11 2018 ...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM EST FRIDAY... The National Weather Service in Gaylord has issued A Gale Warning...which is in effect from 1 AM to 1 PM EST Friday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 9, 3:23 PM EST, 13 minutes earlier.
Area forecast discussion, Jan 9, 3:23 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
323 PM EST Tue Jan 9 2018
.NEAR TERM...(Tonight through Wednesday)
Issued at 319 PM EST Tue Jan 9 2018
...Slick roads possible with freezing drizzle...
Pattern synopsis/forecast: Major (albeit brief) pattern change on
the horizon with fast quasi-zonal northern stream flow bringing much
warmer Pacific air to the northern tier of the CONUS. As is usually
the case with transitions from very cold to much warmer
temperatures, this change may bring about some light drizzle
(freezing?) chances Wednesday morning.
Primary forecast concerns/challenges: Addressing the Wednesday
morning freezing drizzle concern.
Details: High pressure slides east of the area this evening with top
down saturation beginning as moisture increases from the west and
southwest. Warm air advection really increases toward Wednesday
morning as a subtle mid level impulse rotates into the northwest
Lakes and surface high pressure slides off to the east coast.
Forcing is weak and deep layer saturation is lacking (mid level dry
wedge). But low levels will continue to moisten. Forecast soundings
show the top of the moisture layer warmer than -10C, pointing to
little/no ice activation. This scenario lays the foundation for at
least the potential for some drizzle or very light rain for our
southwest counties toward morning, and across much of the reminder
of northern Michigan Wednesday morning. Will have to watch areas
toward Saginaw Bay, where the moisture depth may be a bit deeper and
the precipitation more widespread for a time during the morning.
This could result in some light ice accumulations in that area.
Surface temperatures will likely be near or slightly above freezing
over southwest parts of the area by morning, with colder 20s over
interior areas. Regardless of surface temperatures, road
temperatures will be below freezing across the entire area. It
doesn't take much drizzle/light rain falling on below freezing roads
to create slick spots. No headlines but will mention in the HWO and
weather story graphic. Something to watch.
Warm air advection continues in earnest throughout Wednesday and
surface temperatures will warm through the 30s as the day
progresses. Another area of concern will be the potential for
areas of locally dense fog to develop as moist/warm air moves over
a very cold ground. After the morning freezing potential, much
of Wednesday will feature low clouds, areas of fog and patchy
drizzle.
&&
.SHORT TERM...(Wednesday night through Friday)
Issued at 319 PM EST Tue Jan 9 2018
...Warm through Thursday; significantly colder by Friday...
High Impact Weather Potential...Potential freezing rain in spots
late Thursday. Additionally, rain falling on residually cold ground
may gradually freeze and lead to slick surfaces. Areas of fog
Wednesday night into early Thursday could significantly reduce
visibility.
Pattern Synopsis/Forecast...Upper flow pattern will be characterized
by broad, low-amplitude ridging over the eastern CONUS being
displaced by a deep trough migrating across the Rockies and
eventually through the Plains. Ongoing warm air advection beneath
the ridge will cease by Thursday afternoon as a developing cyclone
pushes a strong cold front into the region. Deep layer moisture is
largely unimpressive, but the system will bring some rain to
northern Michigan before the much colder air ushers in a transition
to snow showers Thursday night. A significantly drier airmass
settling in on Friday should allow most of the area to dry out.
Primary Forecast Concerns...Fog potential Wednesday night, rain
chances on Thursday, and temperatures.
Warm air advection will be in full swing Wednesday night into
Thursday, ushering in dewpoints in the low to mid 40s across
northern Lower. Those rising dewpoints should really eat away at the
existing snowpack, also resulting in fog. SREF visibilities show the
greatest potential for < 1 mile visibilities from fog will occur
Wednesday night, possibly lingering into Thursday. However, expect
that increasing rain chances on Thursday will act to progressively
scour out the fog.
As for the rain chances on Thursday, models track the surface low
from Wisconsin through eastern Upper with the greatest QPF on the
system's northwest side where deformation f-gen banding will be
strongest. Forecast soundings show the low levels gradually
moistening up through the day, but saturation never quite makes it
all the way up to the mid levels. This lack of deep layer moisture
may mean a longer period of low clouds and drizzle before the rain
finally wins out towards midday. Blend of models as well as SREF and
GEFS members would suggest generally around 0.25 to 0.5" of rain
across northern Michigan. Of course, this would be on top of any
melted snow, so smaller area streams and creeks will likely rise in
response. Residual standing water/slush on the roads will likely
freeze quickly Thursday evening as temperatures plummet behind the
cold front. There could be a period of freezing rain as the rain
transitions over to snow showers.
Temperatures are progged to rise substantially on Thursday as an
anomalously warm airmass settles over the region. Temperatures at
925mb, 850mb, and 700mb will climb +2 to +3 standard deviations
above the mean. Have therefore gone with the warmer end of guidance,
with highs around 40 across eastern Upper and mid 40s to low 50s
across northern Lower. Some record highs could be threatened. A
quick drop in temperatures Thursday night will lead to lows in the
single digits for eastern Upper and teens to low 20s across northern
Lower. Not much recovery on Friday.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 319 PM EST Tue Jan 9 2018
High Impact Weather Potential: Overall minimal unless mid
Atlantic/New England system for Saturday tracks farther west...and
potential for some better lake effect snow for Manistee/Benzie/
Leelanau Counties Sunday though the details on that are well out in
mesoscale land.
Large scale pattern has turned more progressive over the past week
(roughly starting around 3 January per Hovmoller 500mb height
analysis). Initially split somewhat zonal pattern is expected to
become more amplified later this week as northern and southern
branch trough axes become more in phase...though a southern branch
disturbance getting kicked northeast from the southern Plains to
start the weekend will need to be watched. Strengthening +PNA ridge
will open the door for another Arctic air mass to spill into the
nation's midsection this weekend...with cold air lingering over the
Great Lakes region through the early part of next week.
So it's back to cold for the extended period (Saturday through
Tuesday)...but will start the weekend watching an area of low
pressure spinning up along the southern end of an Arctic front over
the southern Appalachians...and lifting northeast into the mid
Atlantic states and into New England by Saturday night. Circulation
around this system will draw colder air into Michigan by Sunday...
along with a secondary short wave trough swinging through Michigan.
Weak low level cyclone will drop into the upper Midwest Monday and
eventually slide into Michigan (likely augmented by lake aggregate
warming).
System passing the Great Lakes Saturday may get close enough to
throw some snow back into Lower Michigan...at least enough of a
signal in the ensemble probabilities show some light snow into
northeast Lower. Despite the cold...low level trajectories with a
bit of an easterly component and burgeoning ice cover will likely
curtail lake induced snow shower chances off Whitefish Bay and
northern Lake Michigan Saturday. Low level flow forecast to back
more northwesterly Saturday night should increase snow chances into
northwest Lower...but other areas more likely to remain dry (and
cold with sub-zero overnight lows likely across eastern Upper and
interior northern Lower). Winds will continue to back more westerly
Sunday and weaken (with some lake aggregate troughing)...which
suggests lake snow potential will be confined mostly to near the
northwest Lower shoreline...but passing short wave trough will
likely keep inversion heights up and focused land breeze convergence
could result in a narrow but decent band of snowfall from the
Leelanau Peninsula south...something worth watching for Sunday.
Maybe a little more widespread snow Monday with arrival of weak
surface/850mb. Overall high temperatures through the extended
period will be mostly in the teens.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM EST Tue Jan 9 2018
Any lingering low clouds will scatter out early this afternoon,
with increasing mid/high clouds from the west. Low clouds will
increase from south to north toward Wednesday morning, possibly
bringing MVFR conditions to KMBL. The lower clouds will spread
across all of northern Michigan Wednesday morning, with cigs
falling to MVFR and potentially IFR. Some patchy drizzle or
freezing drizzle is also possible, although the confidence in this
happening is too low to include in TAFs. Winds ramp up aloft later
tonight into Wednesday morning, resulting in the development of
LLWS.
&&
.MARINE...
Issued at 316 AM EST Tue Jan 9 2018
South to southeast winds will continue to increase in
speed tonight into Wednesday as high pressure retreats further off
to the east. Because of this, small craft advisories have been
issued for portions of northern Lake Michigan. Additional small
craft advisories are likely for the end of the week.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY from 1 AM Wednesday to 6 AM EST Thursday
for LMZ344>346.
LS...NONE.
&&
NEAR TERM...JK
SHORT TERM...MK
LONG TERM...JPB
AVIATION...JK
MARINE...MBHazardous weather outlook, Jan 9, 3:33 PM EST, 3 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 333 PM EST Tue Jan 9 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-102045- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 333 PM EST Tue Jan 9 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light rain or drizzle falling on residually cold ground and snow packed roadways, may result in slick travel conditions on some roads Wednesday and Thursday. Much colder temperatures will sweep into the area Thursday evening, causing any standing water to freeze. Because of this, some side roads could become slick. Dangerously low wind chills are possible Saturday morning, especially in eastern upper. Ice jam flooding remains possible on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.